Serum Sickness due to Infliximab in a Patient with Psoriasis
May 2004 | Volume 3 | Issue 3 | Case Reports | 305 | Copyright © May 2004
Ravi S. Krishnan, MD and Sylvia Hsu, MD
Infliximab is a chimeric, murine-human, monoclonal antibody against tumor necrosis alpha which has shown great efficacy in the
treatment of psoriasis. Serum sickness, which is an immune complex mediated syndrome consisting of a cutaneous eruption, fever,
arthritis, edema, and lymphadenopathy, has been described in several patients receiving infliximab for the treatment of Crohn’s disease.
However, to our knowledge, this type of reaction has not been well described in a patient treated with infliximab for psoriasis.
We describe a patient who developed serum sickness while receiving infliximab for psoriasis and discuss the pathogenesis, diagnosis,
and treatment of serum sickness. We believe that with the increasing use of infliximab for psoriasis, more cases of serum sickness will
occur. Therefore, awareness of this adverse effect is essential.